One of the most commonly prescribed classes of antidepressants may cause bleeding in the stomach and intestines similar to that seen with non-steroidal anti-inflammatory drugs, according to new research.
The study, unveiled at the Digestive Diseases Week conference in Chicago, USA, is a further blow to the selective serotonin reuptake inhibitor class, which has already been linked to other safety concerns, including a risk of suicidal behaviour and hostility, particularly in children and adolescents [[26/04/05d]], [[18/10/04b]].
The SSRIs include big-selling drugs such as GlaxoSmithKline’s Paxil/Seroxat (paroxetine), Pfizer’s Zoloft (sertraline) and Eli Lilly’s Prozac (fluoxetine), and the new study suggests that the increase in GI bleeding risk is similar to that associated with the use of NSAIDs. Most of the SSRIs have labelling indicating that GI bleeding is a potential side effect, but the new data suggest the risk is higher, and in a broader patient population, than previously thought [[21/09/01e]].
The researchers, from Northwestern University in the USA, carried out a retrospective study of patients admitted to hospital with acute GI bleeding, tracked the drugs they were taking at admission and compared them to a control group of patients hospitalised for other causes. They found the risk of acute GI bleeding was 1.4 times higher if the patient was on an SSRI, almost the same risk increase seen if they were taking NSAIDs (1.5 times).
The team also found that patients admitted with bleeding were significantly more likely to be using more than one medication associated with an increased risk of GI bleeding, and this suggests that doctors must closely monitor patients for this serious adverse event, especially those who are taking both SSRIs and NSAIDs.
Each year, the side effects of long-term NSAID use cause nearly 103,000 hospitalisations and 16,500 deaths in the USA alone.